Clozapine/Phenytoin; Phenobarbital; Rifampin Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may process clozapine more quickly.
What might happen:
The amount of clozapine in your blood may decrease and it may not work as well.
What you should do about this interaction:
Contact your healthcare professionals (e.g. doctor or pharmacist) as soon as possible about taking these two medicines together. Your provider may need to check the level of clozapine in your blood and adjust your clozapine dose to make sure it continues to work for you. Your healthcare professionals may already be aware of the drug interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Clozaril (clozapine tablets) US prescribing information. Novartis Pharmaceuticals Corporation April, 2020.
- 2.Joos AA, Frank UG, Kaschka WP. Pharmacokinetic interaction of clozapine and rifampicin in a forensic patient with an atypical mycobacterial infection. J Clin Psychopharmacol 1998 Feb;18(1):83-5.
- 3.Miller DD. Effect of phenytoin on plasma clozapine concentrations in two patients. J Clin Psychiatry 1991 Jan;52(1):23-5.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.